Now Offering Moderna, JJ, Pfizer Bivalent Vaccines for Adults & Kids 5 and Older

Get Healthy!

Biggest Study Yet Finds No Link Between Statins, Muscle Aches
  • Posted August 29, 2022

Biggest Study Yet Finds No Link Between Statins, Muscle Aches

Cholesterol-lowering statins are proven lifesavers, but they've also gained a reputation for causing muscle aches and pains in a good number of patients.

That reputation is undeserved, according to a new large-scale analysis of data from nearly two dozen clinical trials of statins.

There's a less than 10% chance that muscle symptoms reported by patients are caused by the statin they are taking, researchers report.

“Our analysis showed that over 90% of muscle symptoms were not attributable to the statin, and those cases that were due to statins occurred mainly within the first year of treatment,” said joint lead researcher Colin Baigent, director of the Medical Research Council Population Health Research Unit at the University of Oxford, in England.

Statins have simply gotten a bad rap when it comes to muscle side effects, Baigent said.

“Muscle pain becomes more common as we age, and there are many causes, such as arthritis, thyroid problems or exercise,” Baigent said. “Patients may experience muscle pain at the same time as taking a statin, and so it is not surprising that some people associate the statin with the pain — but our analysis shows that in the majority of cases, the statin will not be the cause.”

For this study, Baigent and his colleagues combined the data from 23 statin trials that involved more than 155,000 patients.

All of the trials included at least 1,000 patients who received at least two years of treatment. Of the trials, 19 tested statins against an inactive placebo and four tested heavy versus lighter doses of statins.

The researchers found that just over 27% of people taking statins reported muscle symptoms. However, the same sort of symptoms were reported by 26.6% of people given a placebo.

In the first year, there was a 7% relative increase in reports of muscle pain or weakness among those taking a statin, the study showed.

Overall, for every 1,000 people taking a moderate dose of statin, there were 11 episodes of muscle pain and weakness in the first year, the study concluded.

The findings were published online Aug. 29 in The Lancet medical journal and were also presented at the European Society for Cardiology annual meeting, in Barcelona.

“This study is consistent with other studies that have shown that less than 10% of people have muscle-related symptoms like muscle aches that we can say seem to be associated with taking a statin,” said Dr. Eugene Yang, chair of the American College of Cardiology's Prevention of Cardiovascular Disease Council.

“So, we should really expect that there's more reassurance that the risk of muscle-related symptoms is very low,” Yang continued. “When people experience their aches and pains, most likely it's not because of the statin.”

This latest study should help doctors convince reluctant patients to try statins, said Dr. Manesh Patel, a cardiologist with Duke University.

“You have to go through a variety of ways to have conversations with patients about the importance of statin therapy, which obviously has been shown to reduce heart attacks, stroke and cardiovascular death,” Patel said. “Nobody wants to be on a pill. I recognize that. But these data should provide a lot of comfort to people who think that their muscle aches are coming from the statin.”

However, some cardiologists remain skeptical.

“It's a very controversial area, because virtually every physician has patients who claim they just cannot tolerate statins. And you try multiple statins, and the patients say, my muscles hurt, my muscles are weak, I just can't tolerate drugs. And then you have these clinical trials which basically suggest it's not a real phenomenon, so you have a disconnect,” said Dr. Steven Nissen, chair of cardiovascular medicine for the Cleveland Clinic.

In the end, doctors are put in the position of either offering an alternative cholesterol-lowering drug or convincing patients that they aren't really experiencing the symptoms, Nissen said.

“It doesn't matter if it's real or perceived. If a patient walks into my office and says I cannot tolerate these drugs, I will not take a statin, what are you going to do with them?” Nissen said. “I can't tell you how much of it is real and how much is perceived, but to the patient it's 100% real. If they tell you they can't tolerate a statin, then they won't take a statin."

There also are some problems with the clinical trials underpinning the new analysis, said Nissen and Dr. Robert Rosenson, director of cardiometabolic disorders with the Icahn School of Medicine at Mount Sinai in New York City.

Clinical trials are designed to exclude patients who have too many side effects and can't tolerate the drug, meaning that these symptoms often are underreported, Nissen and Rosenson said.

In addition, the new analysis set a high bar for tying muscle symptoms to statin use, requiring that people both report symptoms and have blood tests revealing high levels of creatine kinase, an enzyme caused by muscle breakdown, Rosenson said.

“But most patients who develop adverse muscle symptoms don't have muscle breakdown,” Rosenson said. “They have pain or they may have weakness. You're not actually addressing the vast majority of patients that suffer from statin muscle intolerance.”

Yang also noted that more than 80% of the people in the clinical trials were white and nearly three of four were men.

“The ability to say with confidence that certain groups — such as women or Black people or Hispanic people or Asian people — are going to have the same level of reassurance, we can't really say that because of limitations with participation in the clinical trials,” Yang said.

More information

The American Heart Association has more about cholesterol-lowering drugs.

SOURCES: Colin Baigent, FMedSci, director, Medical Research Council Population Health Research Unit, University of Oxford, England; Eugene Yang, MD, chair, American College of Cardiology's Prevention of Cardiovascular Disease Council; Manesh Patel, MD, cardiologist, Duke University, Durham, N.C.; Steven Nissen, MD, chair, cardiovascular medicine, Cleveland Clinic, Ohio; Robert Rosenson, MD, director, cardiometabolic disorders, Icahn School of Medicine at Mount Sinai, New York City; The Lancet, Aug. 29, 2022, online

HealthDay
Health News is provided as a service to Pacific Medical Pharmacy site users by HealthDay. Pacific Medical Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.